In his statement, Priselac said, "We take very seriously our responsibility for operating medical equipment in the safest possible manner, and deeply regret the circumstances that led to patients undergoing CT brain perfusion studies receiving a higher than appropriate level of radiation."
He said the dosage was "similar to the amount they might receive when undergoing a complex interventional procedure. We will continue to work with all affected patients to address any questions or concerns they may have."
Barry Pressman, MD, who chairs the hospital's Department of Imaging, said that the radiation "was higher than expected, but similar to an amount they might receive when undergoing a procedure such as angioplasty. As a physician speaking with patients, the goal is to address any side-effects that may occur, without unnecessarily alarming them, he said.
"In addition, our physicians addressed any concerns or questions the patients had, including questions from some patients about the radiation level," Pressman said. "We continue to respond to patients' questions and concerns. I sincerely regret if any patient feels they did not receive the information they needed."
Priselac, who also is this year's president of the American Hospital Association, said his hospital has made four changes as a result of its investigation.
They include "changes to assure proper validation of radiation levels at the time protocols are changed, improved access control over protocol changes and additional redundancy in the methods used to confirm radiation dose levels," according to Priselac.
The four changes are:
Cedars-Sinai officials did not respond to reports published in yesterday's Los Angeles Times that four patients may have been exposed to excessive doses of radiation.
Hospital officials also have not responded to questions about how they are following and monitoring the patients to determine whether they develop any conditions or diseases that may be linked to the overdoses.
Meanwhile, a spokeswoman for the FDA said Friday that "the FDA has not made a determination on the cause of this issue."